Accessibility Page Navigation
Style sheets must be enabled to view this page as it was intended.
The Royal College of Psychiatrists Improving the lives of people with mental illness

Psychiatrists warn of 'legal high' danger

Embargoed until 30 April 2009

Psychiatrists will today issue a warning over the dangers of stimulant drug 4-MMC, a so-called “legal high” that can cause hallucinations and psychosis.

They believe the drug, which has similar effects to ecstasy and cocaine and is freely available to buy on the internet in the UK, should be banned. 4-Methylmethcathinone (4-MMC) was banned in 2008 in Denmark, Finland and Israel.

Psychiatrists Dr Neeraj Bajaj, Dr Donna Mullen and Dr Scott Wylie, from Stobhill Hospital, Glasgow, have carried out research into the effects of 4-MMC. They will present their research today at the Annual Meeting of the Royal College of Psychiatrists’ Faculty of Addictions in Edinburgh.

They report the case of a young professional man, who had been buying 4-MMC online for 18 months and binging on the drug twice a week. The man had experienced auditory and visual hallucinations, as well as agitation, excitability and signs of mania. He had also become dependent on the drug, and was admitted to a psychiatric in-patient unit for treatment.

The psychiatrists said: “There are hundreds of websites, based in the UK and abroad, that are selling these so-called “legal highs”. It is a poorly regulated industry with consumers having little knowledge of ingredients or their effects.

“4-MMC has the potential to cause similar physical and psychiatric complications to illegal drugs. We therefore think there is an urgent need for government legislation to reclassify 4-MMC as an illegal substance.”


For further information, please contact:
Kathy Oxtoby or Deborah Hart in the Communications Department.

Telephone: 0203 701 2544 or 0203 701 2538

 

References:

Annual meeting of the Royal College of Psychiatrists’ Faculty of Addictions, Edinburgh, 30 April-1 May 2009

 

Login
Make a Donation